Definition

Thrombocytopenia means low blood platelet count. These are a special type of blood cell. They help form clots so that you do not bleed too much.

Heparin is a blood thinner that lowers the risk of blood clots. Heparin-induced thrombocytopenia (HIT) is low blood platelet count caused by heparin. It can lead to too much blood clotting. Too much bleeding is rare.

Clot Formation
blood clot platelet
Copyright © Nucleus Medical Media, Inc.

Causes

HIT is caused by platelets clumping due to an immune reaction to heparin. The clumping uses them up and lowers the count.

Risk Factors

Taking heparin is a risk for having this health problem.

Symptoms

Symptoms are from blood vessels being blocked:

  • Pain or swelling in the legs
  • Chest pain
  • Problems breathing
  • Anxiety
  • Sweating
  • Rapid, uneven heartbeat
  • Headache

Diagnosis

You will be asked about your symptoms and health history. An exam will be done.

Blood tests will be done to check your platelet count.

Treatment

Talk with your doctor about the best plan for you. Choices are:

  • Stopping the use of heparin
  • Blood thinners to lower the risk of blood clots
  • Vitamin K Antagonists Therapy (VKA)—if you were taking a VKA, it will be stopped and you will be given Vitamin K; the VKA will be started again when your platelet count is normal.
  • Platelet transfusion to replace lost platelets may be given if there is a lot of bleeding, but this is rare.

Prevention

To lower your chance of this problem, talk to your doctor about:

  • Avoiding heparin use
  • Taking other blood thinners

Revision Information

  • Reviewer: EBSCO Medical Review BoardJames P. Cornell, MD
  • Review Date: 08/2019 -
  • Update Date: 08/14/2019 -